A Case of Toxic Epidermal Necrolysis Caused by the Use of Trimethoprim Alone

Cureus. 2021 Apr 30;13(4):e14783. doi: 10.7759/cureus.14783.

Abstract

Toxic epidermal necrolysis (TEN) is a rare, acute, severe mucocutaneous reaction commonly presenting following medication use. Thorough history taking and clinical examination are key to early diagnosis and management; skin biopsy provides diagnostic confirmation. We present a 54-year-old man who developed a widespread erythematous rash soon after the use of trimethoprim for an episode of acute prostatitis. An initial diagnosis of Stevens-Johnson syndrome evolved into toxic epidermal necrolysis following the rapid progression of his condition to a severe, blistering, and desquamating rash affecting more than 60% of his body surface area and mucosa. Through careful management with best supportive care and clinical judgement regarding the role of pharmacological intervention, he made a steady recovery supported by the wider multidisciplinary team. This is one of the very few reports in the literature implicating trimethoprim alone as an etiological agent in a severe case of TEN.

Keywords: blistering; body surface area; multidisciplinary team; skin biopsy; stevens-johnson syndrome (sjs); supportive care; ten; toxic epidermal necrolysis; trimethoprim.

Publication types

  • Case Reports